Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 32, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 1, 2004, 6:14 PM CDT for Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 6:14 PM CDT (23:14 UTC)
- Expired
- Jul 1, 2004, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 012315 FFWTOP KSC143-020215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 614 PM CDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 915 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING RAINFALL OF ONE HALF TO ONE INCH OF RAIN PER HOUR MOVING NORTH THROUGH OTTAWA COUNTY. RADAR ESTIMATES OF RAINFALL FROM THUNDERSTORMS RANGE FROM 1 TO 3 INCHES. * LOCATIONS IMPACTED INCLUDE... ADA MINNEAPOLIS CULVER RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TOPEKA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3896 9792 3896 9741 3922 9742 3926 9792 $$
3 follow-up statements
000 WGUS73 KTOP 020009 FFSTOP KSC143-020215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 708 PM CDT THU JUL 1 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM CDT FOR OTTAWA COUNTY... AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS THAT WERE MOVING THROUGH OTTAWA COUNTY WERE DISSIPATING WITH ONLY LIGHT RAIN OVER PORTIONS OF THE COUNTY...HOWEVER MORE THUNDERSTORMS WERE MOVING NORTH THROUGH SALINE COUNTY. THESE STORMS HAVE PRODUCED FLOODING RAINS OF OVER 2 INCHES IN PORTIONS OF SALINE COUNTY. THEY WILL LIKELY DIMINISH IN INTENSITY AS THEY ENTER OTTAWA COUNTY...BUT WILL NEVERTHELESS PRODUCE MORE SIGNIFICANT RAINFALL THAT WILL CONTINUE THE THREAT OF FLASH FLOODING. LOCATIONS IMPACTED INCLUDE... ADA MINNEAPOLIS CULVER BENNINGTON DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3896 9792 3896 9741 3922 9742 3926 9792 $$
000 WGUS73 KTOP 020121 FFSTOP KSC143-020215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 820 PM CDT THU JUL 1 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM CDT FOR OTTAWA COUNTY... AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS CONTINUING TO MOVE NORTH TO NORTHWEST ACROSS OTTAWA COUNTY. ADDITIONAL RAINFALL FROM THESE STORMS ON TOP OF HEAVY RAINS RECEIVED EARLIER TODAY AND WEDNESDAY WILL PRODUCE SIGNIFICANT RUNOFF AND MAINTAIN THE RISK OF FLASH FLOODING. LOCATIONS IMPACTED INCLUDE... ADA MINNEAPOLIS CULVER BENNINGTON BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3896 9792 3896 9741 3922 9742 3926 9792 $$
000 WGUS73 KTOP 020213 FFSTOP KSC143-020230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 912 PM CDT THU JUL 1 2004 ...THE FLASH FLOOD WARNING FOR OTTAWA COUNTY WILL BE ALLOWED TO EXPIRE AT 915 PM CDT... AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAD ENDED OVER MOST OF THE COUNTY. ALTHOUGH LIGHT TO MODERATE RAIN WILL PERSIST THROUGH 10 PM...FLASH FLOODING IS NO LONGER EXPECTED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION. LAT...LON 3896 9792 3896 9741 3922 9742 3926 9792 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:27 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 1, 2:27 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 227 PM CDT THU JUL 1 2004 .DISCUSSION... MAIN CONCERNS ARE RAIN CHANCES AND RAINFALL AMOUNTS TONIGHT THROUGH EARLY FRIDAY NIGHT...THEN RAIN CHANCES AGAIN LATE SUNDAY THROUGH MONDAY NIGHT...THEN ANOTHER CHANCE NEXT WEDNESDAY NIGHT AND THURSDAY. UPPER LOW DRIFTING EAST OVER THE AREA WILL KEEP PRECIPITATION CHANCES GOING THROUGH EARLY FRIDAY NIGHT BEFORE IT EXITS THE AREA. FOR TONIGHT...WILL GO SCATTERED WORDING FOR THE WHOLE CWA BASED ON LATEST SATELLITE AND 88-D MOSAIC TRENDS. ALTHOUGH GROUND CONDITIONS ARE REASONABLY WET...SCATTERED NATURE TO THE CONVECTION DOES NOT SEEM TO WARRANT THE NEED FOR ANY HEADLINES. SEVERAL UPPER WAVES ENTER THE NEIGHBORHOOD FROM THE WEST SUNDAY AND COUPLED WITH A FAVORABLE SURFACE PATTERN WILL BRING ANOTHER CHANCE FOR PRECIPITATION TO THE CWA BY SUNDAY AFTERNOON. THIS ROUND OF PRECIPITATION WILL LAST INTO MONDAY NIGHT WHEN THE SYNOPTIC PATTERN TURNS UNFAVORABLE FOR PRECIPITATION AS UPPER WAVES FORCE FRONTAL SYSTEM THROUGH THE CWA WITH DRIER AND MORE STABLE AIR ENTERING THE PICTURE. ANOTHER CHANCE FOR PRECIPITATION RETURNS TO THE CWA WEDNESDAY NIGHT AND THURSDAY AS SYNOPTIC CONDITIONS RETURN TO A MORE FAVORABLE ENVIRONMENT. REGARDING TEMPERATURES...HIGHS FRIDAY SHOULD BE IN THE UPPER 70S TO LOWER 80S WARMING TO THE MIDDLE TO UPPER 80S SATURDAY THROUGH NEXT THURSDAY. HOWEVER...AMOUNT OF CLOUDS AND PRECIPITATION PRESENT WILL BE A MAJOR CONTRIBUTING FACTOR WITH SIGNIFICANT REVISIONS POSSIBLE IN LATER FORECASTS...PARTICULARLY NEXT WEEK. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 1, 3:34 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT THU JUL 1 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-021000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 334 PM CDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER THE AREA TONIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING OF WATER IN LOW LYING AREAS AND SOME LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY BEFORE MOVING EAST OF THE AREA LATE FRIDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SUNDAY INTO MONDAY AND THEN AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY OBSERVED FLOODING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:24 PM CDT | Flash Flood Warning | TOP | Dickinson | 3 hr |
| Jun 30, 7:27 PM CDT | Flash Flood Warning | TOP | Ottawa | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.